WARREN, Ohio (WKBN) – The Trumbull County Mental Health and Recovery Board is warning people of a sedative, used to tranquilize large animals, that has been found laced in heroin.
Carfentanil has been blamed for a surge of overdoses in Akron and across Ohio. The drug is 100 times as potent as the fentanyl already escalating Trumbull County’s overdose rates.
Sellers are mixing it with or passing it off as heroin, according to investigators.
“With most local drugs coming from Cleveland, Toledo, Akron and Columbus, it is only a matter of time before we see the drug, and the overdoses it causes, here,” said April Caraway, executive director of the Trumbull County Mental Health and Recovery Board.
The agency said that it can take up to seven doses of naloxone, an opiate reversal drug, to reverse an overdose of Carfentanil. Two to three doses of naloxone, if administered immediately, can bring back someone overdosing from heroin or fentanyl.
Project DAWN is the state-wide naloxone distribution project, which is locally available at the Trumbull County Combined Health District. Through a partnership with the health district and several grants, naloxone is free to the public.
Caraway said drug users aren’t using more drugs because naloxone will save them, as the effects of naloxone itself can cause unpleasant withdrawal symptoms like vomiting, sweating, aching and disorientation.
For more information about the Trumbull County Mental Health and Recovery Board and its services, visit www.trumbullmhrb.org or call 330-675-2765.